Journal of Japanese Society of Pediatric Radiology
Online ISSN : 2432-4388
Print ISSN : 0918-8487
ISSN-L : 0918-8487
A case of acute encephalopathy caused by secondary carnitine deficit due to cefteram pivoxil
Yuki Minamikawa-ShimizuKaori SassaYuichi AbeEiji MoritaAkira OtakeHideo Yamanouchi
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2019 Volume 35 Issue 1 Pages 56-60

Details
Abstract

This case report presents a case of acute encephalopathy found in a one-year-old boy, which was caused by secondary carnitine deficiency due to cefteram pivoxil. Prolonged comatose state developed after convulsions associated with fever. He had lost his appetite and taken oral cefteram pivoxil for six days. On admission, he was poorly nourished and showed sluggish light reflexes as well as positive Babinski reflexes. Laboratory studies showed hypoglycemia and hyperammonemia as well as metabolic acidosis. Serum free carnitine was decreased, whereas pivaloyl carnitine level was elevated. Diffusion-weighted MRI on the 8th day of admission exhibited high signal intensity with decreased apparent diffusion coefficient in the cerebral cortex of the bilateral frontal, parietal and occipital lobes, whereas T2-weighted MRI showed no signal intensity. Follow up MRI on the 30th day exhibited cerebral atrophic changes. 99mTc-ethylcysteinate dimer SPECT exhibited decreased cerebral blood flow in the bilateral frontal lobes as well as left parietal lobe on the 10th day. He suffered severe neurological sequelae with spastic quadriplegia. We conclude that careful use of pivalic acid-containing antibiotics is necessary for the prevention of secondary carnitine deficiency especially in poorly nourished pediatric patients. Prophylactic administration of L-carnitine may be taken into consideration to prevent the provocation in such conditions.

Information related to the author
© 2019 Japanese Society of Pediatric Radiology
Previous article Next article
feedback
Top